Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 852, NWS Norman, OK

September 19, 2017Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 3:39 PM CDT for Wichita County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 3:39 PM CDT (20:39 UTC)
Expired
Sep 19, 2017, 4:08 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 49 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 19, 2:48 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Tue Sep 19 2017

.DISCUSSION...
Near term focus is on convective potential across far southwest
Oklahoma and western north Texas. Latest visible satellite shows
some enhancement in the vicinity of Wichita Falls over the last
hour, and some more substantial echos within the last few minutes.
Although deep layer shear is fairly weak for organized storms,
strong diabatic heating and a moist boundary layer with fairly
steep mid level lapse rates are contributing to at least moderate
instability. With such a well mixed boundary layer, isolated at
least brief strong to severe wind gusts will be the primary
concern.

Convection should wane later this evening but it's not out of the
question that isolated redevelopment may occur later tonight
across south-central Oklahoma as warm advection strengthens.

Convergence along a weak surface boundary tomorrow could be
sufficient for isolated thunderstorm development late in the day
as we destabilize once again. However the capping inversion
appears more substantial than today, owing to subsidence/mid-level
height rises seen in the models. This should limit convective
development. We've confined probabilities to the far northeast and
to the south-central portion of the area. SREF members all have
varying degrees of CIN, but the general consensus is less CIN and
a better chance of convective initiation over south-central
Oklahoma. This may need to be refined in the overnight forecast.

Thursday holds some potential for isolated convective development
in western Oklahoma given a subtle shortwave trough and continued
moist unstable air mass. We'll re-evaluate this further tonight
and tomorrow and may need to re-introduce low probabilities then.

Above normal temperatures will continue until deep western trough
approaches and clouds/rain chances increase. Sunday through Monday
look like potentially the wettest periods as one shortwave trough
rotates around deeper closed low. Medium range guidance varies
somewhat on character of longwave early next week so it is unclear
at the moment how long the more significant rain chances may
linger.

Fire weather is another concern over the next few days,
particularly this afternoon, Thursday and Friday afternoons, as RH
falls across western Oklahoma coinciding with enhanced southerly
winds.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  74  93  75 /  10  10  10  10
Hobart OK         94  72  96  73 /  20  20  10  10
Wichita Falls TX  97  74  98  76 /  20  30  10  20
Gage OK           97  66  88  65 /  10   0   0  10
Ponca City OK     94  76  94  75 /  20  10  10  20
Durant OK         93  74  94  75 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Sep 19, 11:46 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Tue Sep 19 2017

OKZ004>048-050>052-TXZ083>090-201700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible late this afternoon and
evening across western north texas and southwest Oklahoma. A few
strong to severe storms will be possible with hail up to the size
of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall
and frequent cloud to ground lightning will also accompany any of
the storms.

.Fire Weather...
Near critical fire weather conditions will be possible across
portions of western and northwestern Oklahoma this afternoon due
to hot temperatures, strong, gusty south winds, and low relative
humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
An approaching storm system will bring increasing chances of
thunderstorms Sunday and Monday.

.Fire Weather...
Elevated fire weather conditions will remain possible across
portions of Oklahoma and north Texas Wednesday through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

In the hours before

Special weather statement, Sep 19, 2:56 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT TUE SEP 19 2017

TXZ086-192030-
Wichita TX-
256 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wichita County Until 330
PM CDT...

AT 254 PM CDT, a strong thunderstorm was located 4 miles west of Iowa
Park, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB,
Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3395 9888 3413 9873 3413 9868 3416 9864
      3415 9858 3408 9852 3406 9849 3407 9847
      3405 9842 3384 9873
TIME...MOT...LOC 1954Z 221DEG 19KT 3395 9875

03
Special weather statement, Sep 19, 3:22 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
322 PM CDT TUE SEP 19 2017

OKZ037-038-044-192100-
Tillman OK-Cotton OK-Comanche OK-
322 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Cotton and southwestern Comanche Counties Until 400 PM
CDT...

AT 321 PM CDT, a strong thunderstorm was located near Grandfield,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Grandfield, Chattanooga, Devol, Faxon, Loveland and Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 9888 3451 9866 3430 9830 3416 9863
      3417 9865 3413 9869 3414 9871
TIME...MOT...LOC 2021Z 227DEG 22KT 3422 9874

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:47 AM CDTSpecial Weather StatementOUNGarfield28 min
Sep 19, 4:03 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble42 min
Sep 19, 4:33 AM CDTSpecial Weather StatementOUNGrant27 min
Sep 19, 5:01 AM CDTSpecial Weather StatementOUNGrant29 min
Sep 19, 5:05 AM CDTSevere Thunderstorm WarningOUNGrant24 min
Sep 19, 5:34 AM CDTSpecial Weather StatementOUNKay26 min
Sep 19, 6:00 AM CDTSpecial Weather StatementOUNKay30 min
Sep 19, 6:41 AM CDTSpecial Weather StatementOUNKay34 min
Sep 19, 3:22 PM CDTSpecial Weather StatementOUNCotton38 min
Sep 19, 3:29 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Sep 19, 4:16 PM CDTSpecial Weather StatementOUNCotton29 min
Sep 19, 4:47 PM CDTSpecial Weather StatementOUNCotton28 min
Sep 19, 5:08 PM CDTSpecial Weather StatementOUNTillman37 min
Sep 19, 5:24 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman51 min
Sep 19, 2:56 PM CDTSpecial Weather StatementOUNWichita34 min
Sep 19, 3:02 PM CDTSevere Thunderstorm WarningOUNWichita43 min
Sep 19, 4:01 PM CDTSpecial Weather StatementOUNWichita29 min
Sep 19, 4:25 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita50 min
Sep 19, 5:13 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita47 min
Sep 19, 5:16 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor44 min
Sep 19, 5:20 PM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Sep 19, 5:58 PM CDTSevere Thunderstorm WarningOUNArcher25 min
Sep 19, 6:05 PM CDTSpecial Weather StatementOUNClay25 min
Sep 19, 6:12 PM CDTSevere Thunderstorm WarningOUNArcher, Clay25 min
Sep 19, 6:33 PM CDTSpecial Weather StatementOUNClay27 min
Sep 19, 6:40 PM CDTSevere Thunderstorm WarningOUNArcher, Clay50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.